Nebraska, 2022

Damaging Wind in Nebraska, July 5, 2022

July 5, 2022 · NWS GLD · 1 event in 1 county or zone

In the afternoon of the 5th, a line of pop-up storms began forming in southwest Nebraska. As one of these pop-up cells began to decay, it produced a downdraft that caused a 50 pound metal lid to fly off of a 10 foot tall bin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 5th, a line of pop-up storms began forming in southwest Nebraska. As one of these pop-up cells began to decay, it produced a downdraft that caused a 50 pound metal lid to fly off of a 10 foot tall bin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 7:08 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 5, 7:08 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
708 PM MDT Tue Jul 5 2022

.UPDATE...
Issued at 705 PM MDT Tue Jul 5 2022

Due to cooling temperatures, the heat advisory has been cancelled
for the eastern half of the Tri-State area.

Isolated to scattered showers and storms continue to move across
the area this evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 154 PM MDT Tue Jul 5 2022

Tonight...another batch of monsoonal moisture will move into the
forecast area, in between an upper level high centered over
southeast Oklahoma and low pressure off the coast of the Pacific
Northwest. Precipitable water values rise into the 1.3 to 1.6 inch
range by midnight, decreasing slightly after. With 0-6km winds up to
20kts and following the flow aloft, there could be some training of
cells, otherwise some brief periods of locally heavy rainfall will
be possible. With DCAPE values up to 1600 J/KG, brief, sudden and
potentially damaging wind gusts up to 75 mph or so are possible
through about midnight. Low temperatures are expected to range from
the lower to middle 60s in far eastern Colorado to the middle 60s to
lower 70s east of the CO/KS border.

Wednesday-Wednesday night...the forecast area remains in monsoonal
flow, in between upper level high pressure over the southern states
and low pressure off the coast of the Pacific Northwest. Specifics
regarding when the next plume or batch of moisture moves in from the
southwest is uncertain during the day so will trend toward typical
pops in the slight chance to low chance range, which could be
optimistic. It does appear that chances may be a bit better during
the night as a possible wave moves in from the southwest. GFS
precipitable water values remain in the 1.3 to 1.6 inch range with 0-
6km winds in the 10 to 20 mph range so once again locally heavy
rainfall and potentially damaging outflow winds look to be the
primary hazards. High temperatures were originally forecast to be in
the upper 80s to around 100 degrees with low temperatures in the
lower to upper 60s. It should be noted the 12z NAM and latest HRRR
bring outflow/mini cold front into the area from a cluster of storms
currently along and north of the Nebraska/South Dakota border. The
outflow will likely bring stratus clouds and a cooler airmass
compared to nearly all other available guidance. If the NAM verifies
the high temperature forecast will need to be lowered considerably.
As a result, have adjusted highs to range from the middle 80s to
upper 90s.

Thursday-Thursday night...it appears that weather disturbances move
into the northern and northwestern parts of the area as well as the
far east/southeast area during the day supporting slight chance to
chance pops across the area. During the night, chance pops will
continue before decreasing from west to east after midnight as the
disturbance moves away. NBM model forecast highs in the middle 80s
to lower 90s are spot on with the better performing guidance models
from the past 7 days. Low temperatures are expected to be in the
upper 50s to upper 60s.

Friday...the upper level ridge center slides to the west over New
Mexico and the Texas panhandle with ridging aloft building. Rainfall
chances decrease compared to previous days with only some slight
chance pops east of the CO/KS border. High temperatures are expected
to be in the upper 80s to lower 90s.

.LONG TERM...(Friday night through Tuesday)
Issued at 146 PM MDT Tue Jul 5 2022

The long-term forecast, starting at 0Z Saturday is looking to be
hot, again. We begin this section of the forecast with an
amplifying, upper-level ridge over the Rockies that will start
moving east. This ridge will remain the dominate upper-level
feature until Sunday night. Due to this ridge, a mid-level high
pressure system, and dry lower-level air, precipitation is not
likely until this high pressure begins to move off. High
temperatures over the weekend are expected to be in upper 90s on
Saturday and the triple digits on Sunday. Saturday night also
looks to be pretty warm with low temperatures ranging from the mid
60s to lower 70s. On Sunday, locations east of highway 27 could
see heat indices above 100 while locations to the west may be at
an elevated fire danger risk. West of highway 27, RH values will
be in the teens while winds could gust over 20 mph. Use extra
caution with open flames this upcoming weekend.

Around 0Z Monday, the ridge will begin moving east, out of the
area. An upper-level trough will be the driving force behind it.
There is still uncertainty as to how far south this trough will
extend. A cold front looks to slowly traverse the CWA sometime
Sunday evening into Monday. This cold front will bring temperature
relief, but just how much will depend on how far the trough gets.
Monday could still see high temperatures in the upper 90s, but
Tuesday will be a bit cooler with highs around 90. There will be a
slight chance of showers Sunday evening but the better chance at
precipitation will be on Monday and Tuesday evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM MDT Tue Jul 5 2022

KGLD... VFR conditions are anticipated with potential for brief
periods of sub-VFR conditions should a thunderstorm move over the
terminal this evening. Storms are expected to remain isolated to
scattered in coverage across the High Plains this evening into the
overnight hours. Given the uncertainty in coverage, decided to
leave the mention of storms as VCTS for now and will update as
needed. Best chances for storms to impact the terminal
are from 00-05Z. The main hazard of concern is gusty winds.
Southeast winds are expected to shift to the north by 04Z with winds
outside of convection remaining around 10-15 kts. After 06Z,
winds should decrease to ~10 kts shifting to the NW then towards
the NE Wednesday afternoon. There is potential for sub-VFR cigs
from ~12z through the mid to potentially late morning hours
Wednesday.

KMCK... VFR conditions are anticipated with potential for brief
periods of sub-VFR conditions should a thunderstorm move over the
terminal this evening. Storms are expected to remain isolated to
scattered in coverage across the High Plains this evening into the
overnight hours. Best chances for storms to impact the terminal
are from 00-06Z. Gusty winds are the main hazards this evening.
After midnight a few light showers may move over the terminal;
however, confidence is low on coverage. Southeast winds are
expected to shift to the north by 06Z with winds outside of
convection remaining around 10-15 kts. After 06Z, winds should
decrease to ~10 kts while remaining out of the N to NE through the
end of the period. There is potential for sub-VFR cigs from about
13z or 14z through the late morning hours Wednesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...99
LONG TERM...CA
AVIATION...KMK
Hazardous weather outlook, Jul 5, 7:05 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
705 PM MDT Tue Jul 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
705 PM MDT Tue Jul 5 2022 /805 PM CDT Tue Jul 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms will be possible through about
midnight before decreasing in coverage from west to east. A few
thunderstorms could produce brief, sudden and potentially damaging
wind gusts to 75 mph and locally brief periods of heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are possible Wednesday afternoon and
evening. A few thunderstorms could produce brief, sudden and
potentially damaging wind gusts to 75 mph and locally brief periods
of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 5, 3:57 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT Tue Jul 5 2022

COZ090-052230-
Yuma County CO-
357 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern Yuma
County through 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Eckley, or 16 miles northwest of Wray, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Wauneta.

This includes Highway 385 between mile markers 255 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4016 10241 4027 10257 4043 10241 4030 10210
TIME...MOT...LOC 2157Z 224DEG 13KT 4025 10244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TT
Local storm report, Jul 5, 4:23 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     EXCESSIVE HEAT   NORCATUR                39.84N 100.19W
07/05/2022  M107 F           DECATUR            KS   MESONET

            MESONET STATION FW8153 NORCATUR. T: 103F,
            TD: 65F.

&&

MRC
Local storm report, Jul 5, 4:24 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     EXCESSIVE HEAT   8 NNW DANBURY           40.13N 100.48W
07/05/2022  M105 F           RED WILLOW         NE   MESONET

            MESONET STATION NB078 INDIANOLA 8SW. T:
            104F, TD: 59F.

&&

MRC
Special weather statement, Jul 5, 4:30 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Tue Jul 5 2022

COZ090-052315-
Yuma County CO-
430 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern Yuma
County through 515 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Eckley, or 13 miles northwest of Wray, moving
north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Wauneta.

This includes Highway 385 between mile markers 251 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10205 4018 10218 4012 10256 4044 10249
TIME...MOT...LOC 2230Z 183DEG 14KT 4025 10234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Lockhart
Special weather statement, Jul 5, 6:18 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
618 PM MDT Tue Jul 5 2022

NEZ079-060045-
Dundy NE-
618 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of north central Dundy
County through 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Champion, or 16 miles south of Imperial, moving north
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 10158 4021 10186 4035 10183 4035 10150
TIME...MOT...LOC 0018Z 194DEG 17KT 4027 10169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lockhart
Local storm report, Jul 5, 8:56 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     WILDFIRE         1 E BLAKEMAN            39.82N 101.09W
07/05/2022                   RAWLINS            KS   911 CALL CENTER

            ONGOING FIRE WITH EXACT LOCATION NEAR THE
            INTERSECTION UNKNOWN. TIME OF REPORT WAS
            TIME OF HOT SPOT DETECTION VIA SATELLITE.

&&

KMK

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
July 5, 8:56 PM CST
Where
Hitchcock County, 4.81 mi NNE of Stratton
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.210, -101.184

A trained spotter called in a report of estimated 55 mph winds based on damage to a metal lid. The lid is reportedly 50 pounds and has about a 5 foot cross-section. The lid flew off of a 10 foot tall bin due to the wind. The lid was damaged but still functional according to the spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041722.